Missouri, 2008

Flash Flood and Hail in Missouri, June 15, 2008

June 15, 2008 · NWS EAX · 26 events in 12 counties and zones

During the morning and afternoon hours of June 15th, a large Mesoscale Convective System (MCS) developed across portions of Nebraska, Iowa, and Kansas, and dropped southeast through the area. There were numerous reports high winds and large hail, during the late morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the morning and afternoon hours of June 15th, a large Mesoscale Convective System (MCS) developed across portions of Nebraska, Iowa, and Kansas, and dropped southeast through the area. There were numerous reports high winds and large hail, during the late morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 2:40 AM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 2:40 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT SUN JUN 15 2008

.DISCUSSION...

...POTENTIALLY SIGNIFICANT DAMAGING WIND EVENT POSSIBLE...

CURRENT TRENDS AND MODEL GUIDANCE SEEM TO BE CONVERGING ON A
POTENTIALLY SIGNIFICANT SEVERE WEATHER EPISODE FOR THIS AFTERNOON AND
EVENING. REGIONAL RADAR MOSAIC SHOWING ONGOING MCS ACROSS CENTRAL AND
EASTERN IOWA ATTM WITH ASSOCIATED OUTFLOW BOUNDARY SAGGING SOUTHWARD.
SFC OBSERVATIONS REVEALING LLVL MOISTURE RETURNING IN EARNEST ACROSS
THE SOUTHERN PLAINS WITH LOWER 70 DEWPOINTS APPROACHING THE KS/OK
BORDER. LLVL AIR MASS WILL BECOME INCREASINGLY MOIST DURING THE DAY
TODAY AS DEWPOINTS CLIMB INTO THE UPPER 60S TO LOWER 70S ACROSS THE
FORECAST AREA BY MID AFTERNOON.

MID LEVEL IMPULSE IS PROGGED TO PROGRESS FROM THE NORTHERN PLAINS
INTO THE GREAT LAKES THROUGH THE DAY TODAY. AS THIS OCCURS...SFC
BOUNDARY WILL PUSH SOUTHWARD AND INCH INTO NORTHWEST MISSOURI BY MID
MORNING. DEEP MOIST CONVECTION SEEMS INCREASINGLY POSSIBLE BY MID TO
LATE MORNING ALONG THE AFOREMENTIONED SFC BOUNDARY ACROSS NORTHEAST
KANSAS/NORTHWEST MISSOURI WITH ADDITIONAL CONVECTION LIKELY BY MID
AFTERNOON. AIR MASS ACROSS THE AREA WILL BECOME INCREASINGLY UNSTABLE
AS LLVL ENVIRONMENT MOISTENS AS MID LEVEL COOLING OVERSPREADS THE
AREA. THIS SHOULD YIELD STRONG TO EXTREME INSTABILITY BY MID
AFTERNOON WITH MLCAPE VALUES IN THE 3000-4000+ J/KG RANGE. THIS WILL
LEAD TO INTENSE UPDRAFT POTENTIAL AS STORMS BECOME MORE WIDESPREAD
DURING THE AFTERNOON HOURS. IN ADDITION...MAGNITUDE OF DEEP LAYER
SHEAR ALONG WITH VEERING WIND PROFILES SHOULD SUPPORT SUPERCELL
STRUCTURES...AT LEAST WITH INITIAL CONVECTION THAT DEVELOPS. GIVEN
STEEPENING LAPSE RATES AND HIGH INSTABILITY...INITIAL UPDRAFTS
ASSOCIATED WITH CONVECTION WILL LIKELY RESULT IN LARGE HAIL...SOME
POTENTIALLY VERY LARGE...ESPECIALLY ASSOCIATED WITH AFOREMENTIONED
SUPERCELLS. TORNADO POTENTIAL SEEMS LESS OF A THREAT GIVEN ONLY
MODEST LLVL FLOW EXPECTED. HOWEVER...ONE CANNOT IGNORE THE VEERING
PROFILES EXPECTED BY MID-AFTERNOON WHICH SHOULD RESULT IN SOMEWHAT
ENLARGED HODOGRAPHS. THIS ALONG WITH 0-3KM CAPE VALUES APPROACHING
200 J/KG AND NEARLY DRY ADIABATIC LLVL LAPSE RATES WILL SUPPORT AT
LEAST AN ISOLATED TORNADO THREAT WITH THE INITIAL ACTIVITY.
ALSO...WITH DCAPE VALUES APPROACHING 1500 J/KG...POTENTIAL FOR
DAMAGING WINDS WITH BE FAIRLY HIGH. STORMS MAY TEND TO BECOME MORE
OUTFLOW DOMINANT WITH TIME GIVEN MAGNITUDE OF LLVL WIND FIELDS ALONG
WITH STORM SEEDING BECOMING MORE LIKELY AS STORMS INCREASE IN
COVERAGE.

THE DAMAGING WIND THREAT WILL BECOME INCREASINGLY LIKELY BY MID TO
LATE AFTERNOON AS STORMS INCREASE IN COVERAGE WITHIN WEAKLY CAPPED
AIR MASS AND COLD POOL GENERATION BECOMES ESTABLISHED. AN INTENSE
FORWARD PROPAGATING MCS APPEARS LIKELY BY LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. MCS
EXPECTED TO PROPAGATE SOUTH-SOUTHEASTWARD GIVEN MID LEVEL FLOW WHILE
INTENSIFYING AND BEING AIDED BY STRENGTHENING LLJ. GIVEN MAGNITUDE OF
INSTABILITY AND LARGE COLD POOL GENERATION EXPECTED...THE POTENTIAL
FOR A WIDESPREAD DAMAGING WIND EVENT SEEMS POSSIBLE AS THE MCS RACES
SOUTHWARD...WITH VERY STRONG WIND GUSTS POSSIBLE AT TIMES.

NEXT CONCERN IS WITH POTENTIAL FOR HEAVY RAINFALL AS PRECIPITABLE
WATER VALUES CLIMB ABOVE 1.5 IN BY THIS AFTERNOON. NAM BUFR SOUNDINGS
SHOWING RAPID MOISTENING OF THE ATMOSPHERIC COLUMN BY MID AFTERNOON
WHILE MAINTAINING STEEP LAPSE RATES THROUGHOUT THE EVENT. THIS
SHOULD RESULT IN HEAVY RAINFALL RATES WITH ANY CONVECTION THAT
DEVELOPS. HOWEVER...GIVEN THE SPEED OF SOUTHWARD PROPAGATION
EXPECTED...DECIDED TO HOLD OFF ON ANY HEADLINES THINKING FLOODING
SHOULD REMAIN LOCALIZED.

MCS SHOULD BE SOUTH OF THE AREA BY 06-12Z TONIGHT AND HAVE TAPERED
POPS ACCORDINGLY. OTHERWISE...NO SIGNIFICANT CHANGES MADE TO THE
REMAINDER OF THE FORECAST.

DEROCHE

&&

.AVIATION...

FOR THE EVENING HOURS...CLEAR SKIES WILL CONTINUE WITH WINDS
DIMINISHING AND BACKING INTO THE SOUTH-SOUTHEAST.

ATTENTION THEN TURNS TO SE NEBRASKA/SW IOWA LATE TONIGHT AS MODEST
LOW LEVEL JET BEGINS TO DELIVER A WARM/MOIST AIRMASS
NORTHWARD...INTERSECTING THE EDGE OF A STOUT CAPPING INVERSION.
INITIAL MCS DEVELOPMENT APPEARS LIKELY IN THIS REGION BETWEEN 09 AND
12Z.

WHILE CONDITIONS APPEAR FAVORABLE FOR SEVERE CONVECTION IMPACTING
THE TERMINALS TOMORROW...THE QUESTION REMAINS TIMING. INITIAL MCS
COULD TRANSLATE EAST/SOUTHEAST WITH A SECONDARY AREA DEVELOPING
ALONG THE KS/MO BORDER BY EARLY AFTERNOON. CURRENT TAFS ARE LEANING
TOWARD THIS EVOLUTION. VERY UNSTABLE AIRMASS...STRONG VERTICAL WIND
SHEAR AND THE AMOUNT OF DRY/COOL MID LEVEL AIR UPSTREAM OVER THE
CENTRAL PLAINS SUGGESTS THAT ONE OR MORE DAMAGING BOW ECHOES ARE
LIKELY. PROB30 GROUP FOR NOW INDICATES THIS POTENTIAL WITH MOST
LIKELY TIME PERIOD FOR STRONG/SEVERE CONVECTION.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 15, 4:48 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 AM CDT SUN JUN 15 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
548 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

...A SIGNIFICANT SEVERE WEATHER EVENT WILL BE POSSIBLE ACROSS THE
REGION TODAY AND TONIGHT...

A VERY MOIST AIRMASS IS SPREADING BACK INTO THE REGION THIS MORNING
AND WILL CONTINUE THROUGH THIS AFTERNOON. WITH ABUNDANT SUNSHINE
FORECAST INTO THE EARLY AFTERNOON...AN EXTREMELY UNSTABLE AIRMASS IS
EXPECTED TO BE IN PLACE AHEAD OF A STRONG COLD FRONT WHICH WILL PUSH INTO
NORTHWEST MISSOURI AND NORTHEAST KANSAS DURING THE EARLY AFTERNOON
HOURS. RAPID SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG THIS
BOUNDARY...INITIALLY IN THE FORM OF SUPERCELLS CAPABLE OF PRODUCING
LARGE HAIL...SOME POTENTIALLY VERY LARGE...AND POSSIBLY AN ISOLATED
TORNADO. THESE STORMS ARE EXPECTED TO QUICKLY ORGANIZE INTO A LARGE
SQUALL LINE AND ACCELERATE SOUTHWARD DURING THE AFTERNOON AND EARLY
EVENING HOURS WITH THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND
EVENT WITH SOME VERY STRONG GUSTS POSSIBLE. IN ADDITION...THE
COMBINATION OF INSTABILITY AND DEEP TROPICAL MOISTURE WILL RESULT IN
TORRENTIAL RAINFALL WITH HOURLY RAINFALL AMOUNTS UPWARDS OF TWO
INCHES POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING.

PERSONS WITH OUTDOOR PLANS ON FATHERS DAY SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO QUICKLY MOVE
TO SAFE SHELTER IF THREATENING WEATHER APPROACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING ACROSS A LARGE PORTION OF THE OUTLOOK AREA.

DEROCHE

In the hours before

Special weather statement, Jun 15, 8:43 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 AM CDT SUN JUN 15 2008

MOZ001-002-151515-
ATCHISON-NODAWAY-
943 AM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON AND NODAWAY
COUNTIES UNTIL 1015 AM CDT...

AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
COIN TO 7 MILES WEST OF BURLINGTON JUNCTION TO TARKIO...MOVING EAST
AT 45 MPH.

THESE STORMS WILL BE NEAR...
  BURLINGTON JUNCTION BY 950 AM CDT.
  SKIDMORE BY 1000 AM CDT.
  HOPKINS BY 1005 AM CDT.
  MARYVILLE BY 1015 AM CDT.

THE TOWNS OF ELMO...CLEARMONT...QUITMAN AND PICKERING ARE ALSO IN THE
PATH OF THESE STORMS.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

21
Local storm report, Jun 15, 9:37 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1037 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     TSTM WND GST     MARYVILLE               40.34N 94.87W
06/15/2008  E50 MPH          NODAWAY            MO   LAW ENFORCEMENT

&&

MRD

The radar

The Pleasant Hill radar (KEAX), 153 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

19 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grundy

When
June 15, 10:30 AM CST
Where
Grundy County, 1.59 mi E of Trenton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.080, -93.570

Tree limbs up to eight inches in diameter were reported down.

Thunderstorm Wind, Sullivan

When
June 15, 10:42 AM CST
Where
Sullivan County, 1.58 mi E of Humphreys
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.130, -93.290

Power pole was knocked down on Highway 6.

Thunderstorm Wind, Schuyler

When
June 15, 11:10 AM CST
Where
Schuyler County, 3.49 mi N of Lancaster
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.570, -92.530

Damage to building and sheds blown over along Highway 63.

Thunderstorm Wind, Schuyler

When
June 15, 11:11 AM CST
Where
Schuyler County, 2.14 mi SSE of Coatsville
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.550, -92.620

Hail, Schuyler

When
June 15, 11:14 AM CST
Where
Schuyler County, 1.48 mi NNE of Glenwood Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -92.570

Thunderstorm Wind, Henry

When
June 15, 11:37 AM CST
Where
Henry County, 1.28 mi ESE of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -93.750

Thunderstorm Wind, Henry

When
June 15, 12:37 PM CST
Where
Henry County, 1.28 mi ESE of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -93.750

Hail, Henry

When
June 15, 12:41 PM CST
Where
Henry County, 1.38 mi N of Clinton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.400, -93.770

Hail, Johnson

When
June 15, 1:09 PM CST
Where
Johnson County, 4.38 mi NE of Sutherland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.630, -93.550

Flash Flood, Henry

When
June 15, 2:00 PM CST to 8:00 PM CST
Where
Henry County, 1.77 mi WSW of Leesville to 1.18 mi E of Coal
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.340, -93.580

Flowing water up to one and a half feet over Highway C near Tightwad. The road was temporarily closed.

Hail, Daviess

When
June 15, 6:05 PM CST
Where
Daviess County, 2.14 mi SSE of Altamont
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.850, -94.090

Hail, Caldwell

When
June 15, 6:13 PM CST
Where
Caldwell County, 0.69 mi N of Barwick
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.710, -94.130

Hail, Caldwell

When
June 15, 6:17 PM CST
Where
Caldwell County, 0.87 mi NW of Kingston
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.640, -94.040

Hail, Daviess

When
June 15, 6:17 PM CST
Where
Daviess County, 2.76 mi S of Lock Spgs
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.810, -93.780

Hail, Livingston

When
June 15, 6:22 PM CST
Where
Livingston County, Sampsel
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
39.820, -93.720

Hail, Caldwell

When
June 15, 6:26 PM CST
Where
Caldwell County, 0.69 mi S of Cowgill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.560, -93.930

Hail, Carroll

When
June 15, 8:05 PM CST
Where
Carroll County, 6.82 mi SW of Norborne
Measured
0.75 in hail
Reported by
Public
Coordinates
39.230, -93.770

Hail, Platte

When
June 15, 8:05 PM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.300, -94.720

Hail, Platte

When
June 15, 8:08 PM CST
Where
Platte County, 0.69 mi S of Platte City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.360, -94.780

Hail, Clay

When
June 15, 8:29 PM CST
Where
Clay County, 1.07 mi W of Liberty Mitchell Arp
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.280, -94.470

Hail, Clay

When
June 15, 8:35 PM CST
Where
Clay County, 0.87 mi SE of Kearney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -94.360

Hail, Clay

When
June 15, 8:35 PM CST
Where
Clay County, Kearney
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
39.370, -94.370

Hail, Ray

When
June 15, 9:05 PM CST
Where
Ray County, 0.53 mi E of Richmond
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.280, -93.970

Hail, Ray

When
June 15, 9:10 PM CST
Where
Ray County, 2.12 mi SW of Morton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -93.900

Hail, Ray

When
June 15, 9:10 PM CST
Where
Ray County, 0.53 mi E of Richmond
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.280, -93.970

Hail, Carroll

When
June 15, 9:15 PM CST
Where
Carroll County, 6.82 mi SW of Norborne
Measured
0.75 in hail
Reported by
Public
Coordinates
39.230, -93.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115959, 115977, 115975, 115976, 115973, 115965, 115966, 115964, 115967, 115963, 115957, 115980, 115950, 115958, 115968, 115951, 115952, 115970, 115969, 115954, 115955, 120083, 115978, 115971, 115972, 115953.